MAUDE Adverse Event Report: ANGIODYNAMICS XCELA POWER INJECTABLE PICC; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS XCELA POWER INJECTABLE PICC; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number 145672
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2023
Type of Reportable Event Malfunction
Event or Problem Description
A distributor reported an end user experienced an issue when using a guidewire from a xcela 5fdl-55cm ir-145 kit.During the procedure, a 0.018 inch guide wire was inserted into the body and a picc catheter was inserted.When trying to remove the guidewire, it did not come out, so they pulled on the guide wire and the tip of the guidewire broke.A second kit was opened, and the 0.018 inch guide wire was inserted into the body and a picc catheter was inserted.When trying to remove the guide wire, it would not come out.They removed the picc catheter and guidewire as one unit due to concerns about the same symptoms as above occurring.It was reported the patient was stable post procedure.
 
Additional Manufacturer Narrative
The reported device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one (1) used guidewire and one (1) picc.The returned picc was reviewed and showed not damage.The returned guidewire noted to have bend/kinks and the guidewire tip not to be unraveled.The catheters, guidewire and hoop were returned for evaluation.As received, the catheter was trimmed at approximately the 43 cm mark.The catheter was normal in appearance with no defects noted.As received the guidewire was noted to be bent and the flexible tip was unraveled and damaged.The catheter tubing dimensions were measured and confirmed to meet specification per drawing (b)(4) rev.H.Similarly, the main body of the guidewire od was confirmed to meet specification per drawing (b)(4) rev.F.The od of the flexible guidewire tip could not be measured due to the unraveled/damage.Guidewire item number (b)(6) was taken from inventory to perform a functional check on the catheter.The guidewire was passed through both lumens with little resistance, confirming there are no occlusions in the catheter.There was no damage to the wire or catheter resulting from the wire passing through.The customer's reported complaint description of guidewire was difficult to remove from catheter was not confirmed.The customer's complaint description of damage to the wire is confirmed.A definitive root cause for the difficulty in removing the guidewire during the procedure could not be determined from sample review.Potential root cause for difficulty in removing the guidewire (after placement of the picc in the patient's vasculature - tip located in svc) is patient tortuous anatomy or other vasculature occlusions.Any restrictions in the patient's vasculature would compress the catheter tubing against the guidewire and provide resistance against guidewire removal.Flushing catheter lumen via flush assembly side-port during guidewire removal may reduce friction and assist removal.Likely root cause for the guidewire tip unraveling/detachment was due to handling damage of excessive force applied during guidewire removal.Guidewire tip likely broke inside catheter lumen and picc/guidewire removed as a unit from the patient.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use (dfu, 16601198-01) is provided with this picc device and contains the following statements: contraindications: · anatomical distortion of the veins from surgery, injury or trauma · anatomical irregularities (structural or vascular) which may compromise catheter insertion or catheter care procedures precautions; · if catheter and accessories show any sign of damage (crimped, crushed, cut, etc.), do not use.· if using an introducer sheath other than the one provided (as in modified seldinger and ir kits), verify that the catheter fits easily through the sheath.· avoid sharp or acute angles during insertion which may compromise catheter functionality.Catheter insertion/placement directions: note: if using 145 cm or 70 cm hydrophilic guidewire, flush packaging hoop with saline prior to removal.Note: if practicing seldinger technique, wet the exposed segment of the 145 cm guidewire with saline and thread catheter over guidewire first.- attach flush assembly to catheter hub.Ensure locking collar is in open position (figure 2).- draw 10 ml sterile normal saline into syringe, remove cap on side port of flush assembly, and attach syringe.- while covering locking collar opening with finger to prevent fluid loss, prime flush assembly and catheter.[place picc in patient] - loosen flush assembly from catheter hub and withdraw, with stiffening wire or guidewire, while holding suture wing in place.Discard.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
XCELA POWER INJECTABLE PICC
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key18256665
Report Number1317056-2023-00172
Device Sequence Number6685838
Product Code LJS
UDI-Device IdentifierM001456720
UDI-PublicM001456720
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K070002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Catalogue Number145672
Device Lot Number5783841
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer03/01/2024
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown